North Dakota, 2024

Tornadoes and Hail in North Dakota, June 27, 2024

June 27, 2024 · NWS BIS · 20 events in 7 counties and zones

Thunderstorms developed as surface low pressure deepened over eastern Montana and a warm front lifted through North Dakota. The main threat from the storms was damaging winds, with the strongest winds of 90 mph occurring in Stark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$177,000
Crop damage
$75,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed as surface low pressure deepened over eastern Montana and a warm front lifted through North Dakota. The main threat from the storms was damaging winds, with the strongest winds of 90 mph occurring in Stark County. Buildings, trees, and crops were damaged. Two tornadoes were reported, with one near Trotters in Golden Valley County and the other near South Heart in Stark County. Both tornadoes occurred in open fields with no damage to evaluate, and so were rated EFU (Unknown) by National Weather Service policy. Although damaging winds were the main threat, some large hail did occur. The largest hail was the size of ping pong balls, and fell in Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 27, 2:50 PM MST, 10 minutes earlier. Its key messages:

  • Numerous severe thunderstorms (risk level 3 out of 5) are expected across the western half of the state between 4 PM CDT this afternoon and 2 AM CDT late tonight.
  • Initial storms developing in western North Dakota during the late afternoon and early evening hours will be capable of producing very large hail up to baseball ball size, damaging winds up to 70 mph, and a few tornadoes. Trends are suggesting that the southwest will have a more favorable environment than the northwest.
  • Storms may then develop into a line during the evening and overnight hours and move through western and into central North Dakota. Should this line develop, it will be capable of producing significant damaging winds as high as 80 mph.
  • The threat for severe weather greatly diminishes along the Highway 281 corridor, but isolated severe storms (risk level 1 out of 5) are still possible there later tonight.
Area forecast discussion, Jun 27, 2:50 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
450 PM CDT Thu Jun 27 2024

.KEY MESSAGES...

- Numerous severe thunderstorms (risk level 3 out of 5) are
  expected across the western half of the state between 4 PM CDT
  this afternoon and 2 AM CDT late tonight.

- Initial storms developing in western North Dakota during the
  late afternoon and early evening hours will be capable of
  producing very large hail up to baseball ball size, damaging
  winds up to 70 mph, and a few tornadoes. Trends are suggesting
  that the southwest will have a more favorable environment than
  the northwest.

- Storms may then develop into a line during the evening and
  overnight hours and move through western and into central
  North Dakota. Should this line develop, it will be capable of
  producing significant damaging winds as high as 80 mph.

- The threat for severe weather greatly diminishes along the
  Highway 281 corridor, but isolated severe storms (risk level 1
  out of 5) are still possible there later tonight.

&&

.UPDATE...
Issued at 450 PM CDT Thu Jun 27 2024

Update for the issuance of a Tornado Watch for most of western
North Dakota until 10 PM CDT.

&&

.DISCUSSION...
Issued at 207 PM CDT Thu Jun 27 2024

The biggest forecast challenge remains the enhanced risk for severe
weather late this afternoon into tonight.

A warm frontal boundary with a NNW to SSE orientation off east
Montana surface low pressure should trigger thunderstorms late
this afternoon. Initially, this will result in a near
perpendicular orientation of the 0 to 6 km bulk shear and the
frontal boundary. As a result, there will likely be a few
supercells that develop in eastern Montana and/or western North
Dakota late this afternoon. Very quickly, trailing cold frontal
boundary will begin to occlude the front and bulk shear will
switch out of the southwest. This should result in thunderstorms
rapidly becoming clustered and then potentially linear.

All threats remain on the table during the supercell phase. As the
frontal boundary occludes, the triple point is progged to slide
from northwest to southeast mainly across southwestern North
Dakota, or rather, somewhere south and west of the Missouri
River. Or, potentially across far northwestern South Dakota.
The exact path of the triple point is uncertain, however, this
will be the area where tornadoes are most favored to occur as
highlighted by the highest sig tor parameter values. In regard
to very large hail, with a ribbon of instability potentially
reaching as high as 4000 J/kg co-located with 50 kts of 0 to 6
km bulk shear and strong anvil level winds, hail up to the size
of baseballs is entirely possible.

Of note, one major factor also favoring the southwest more so
than the northwest for discrete cells this afternoon is that
thick low level stratus is present over most of the area, except
the far southwest. This will help erode any capping that is in
place. At present, billow clouds are observable on satellite
that highlight things are presently stable with high shear. One
thing we will be watching for is when billow clouds begin to
dissipate and vertical agitation occurs. That will suggest
thunderstorms might fire within the next couple hours.

As storms begin to cluster and potentially line out during the
evening and move towards Highway 83, the tornado threat will
decrease as will the hail threat, although the straight line
wind risk may increase (up to 80 mph gusts possible). Hail up
to the size of ping pong balls and strong winds up to 80 mph are
possible mainly between areas along and east of Highway 83 and
west of Highway 281. As storms approach Highway 281 and areas
east, the threat will become mainly 70 mph winds, perhaps with
hail up to the size of quarters. All that said, there are
questions as to whether or not severe storms will have trouble
penetrating further east tonight, especially for locations east
of Highway 83, due to aforementioned thick low level stratus
that may hinder higher instability.

Conditions should be mostly dry Friday morning before another
shortwave off southern Canadian upper low pressure brings
additional showers and thunderstorms to the area on Friday.
Locations most likely to see additional rainfall Friday are
those in the north. Generally speaking, severe weather is not
anticipated, although there is a marginal risk for Rolette
County and clipping eastern Dickey and Bottineau Counties.
Saturday should then be dry and cold for this time of year with
highs mostly in the 60s. Slightly warmer temperatures are then
expected for next week with highs mostly in the low 70s to low
80s. Showers and thunderstorms are then likely to return by late
Sunday night and into early next week. A few storms may be
severe.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1259 PM CDT Thu Jun 27 2024

MVFR ceilings are present over most of western through central
ND. A few showers, along with an occasional rumble of thunder,
persist over parts of central ND. A more organized severe threat
is still expected to develop in the west later this afternoon
and rapidly progress eastward through the day. Initial
development could see all threats on the table including hail up
to the size of baseballs, 60 kt wind gusts, and a few
tornadoes. As storms become more linear in the evening, wind
gusts up to 70 kt will become the primary threat. TSRA and very
large variable wind speeds were used in TAFs to depict the most
likely timeframe for severe weather at a particular terminal.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, Jun 27, 12:18 PM MST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
218 PM CDT Thu Jun 27 2024

NDZ001>004-009>012-017>022-031>035-040>046-281930-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
218 PM CDT Thu Jun 27 2024 /118 PM MDT Thu Jun 27 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms (risk level 3 out of 5) are expected
late this afternoon through this evening. Expected hazards
include very large hail up to baseball ball size, damaging winds
as high as 80 mph, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

NDZ005-013-023-025-036-037-047-048-050-051-281930-
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
218 PM CDT Thu Jun 27 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected this
evening through tonight. Expected hazards include large hail up to
quarter size and damaging winds as high as 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

Telken

The radar

The Glasgow radar (KGGW), 227 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 hail, 2 tornado. Local standard time, as filed.

Hail, Golden Valley

When
June 27, 3:00 PM MST to 3:03 PM MST
Where
Golden Valley County, 1.67 mi SE of Trotters
Measured
1 in hail
Reported by
Public
Coordinates
47.300, -103.900

Tornado, Golden Valley

When
June 27, 3:38 PM MST to 3:41 PM MST
Where
Golden Valley County, 8.93 mi SSE of Trotters to 9.49 mi SSE of Trotters
Rating
EFU
Path length
0.57 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
47.210, -103.820

The tornado touched down in an open field southeast of Trotters and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EFU (Unknown).

Thunderstorm Wind, Golden Valley

When
June 27, 4:41 PM MST to 4:45 PM MST
Where
Golden Valley County, 1.17 mi NE of Beach
Measured
76 kt (87 mph) measured gust
Reported by
AWOS
Coordinates
46.930, -103.980

Thunderstorm Wind, Slope

When
June 27, 4:45 PM MST to 4:47 PM MST
Where
Slope County, 3.58 mi NNW of Marmarth
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.350, -103.920

Hail, Stark

When
June 27, 4:50 PM MST to 4:53 PM MST
Where
Stark County, 11.76 mi S of Belfield
Measured
1 in hail
Reported by
Public
Coordinates
46.710, -103.190

Hail, Billings

When
June 27, 4:50 PM MST to 4:53 PM MST
Where
Billings County, 3.58 mi SSE of Fairfield
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.130, -103.200

Thunderstorm Wind, Slope

When
June 27, 4:52 PM MST to 4:54 PM MST
Where
Slope County, 18.89 mi WNW of Amidon
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
46.560, -103.700

Hail, Stark

When
June 27, 5:02 PM MST to 5:05 PM MST
Where
Stark County, 13.82 mi S of Belfield
Measured
1.5 in hail
Property damage
$100,000
Crop damage
$75,000
Reported by
Public
Coordinates
46.680, -103.200

Hail combined with wind to dent tin on building roofs and shred window screens. In addition, crops were also damaged.

Thunderstorm Wind, Bowman

When
June 27, 5:10 PM MST to 5:12 PM MST
Where
Bowman County, 3.35 mi W of Buffalo Spgs
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
46.170, -103.300

Thunderstorm Wind, Billings

When
June 27, 5:20 PM MST to 5:22 PM MST
Where
Billings County, 2.51 mi NE of Fryburg
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.900, -103.290

Thunderstorm Wind, Billings

When
June 27, 5:27 PM MST to 5:30 PM MST
Where
Billings County, 3.58 mi SSW of Fairfield
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
47.130, -103.240

Thunderstorm Wind, Slope

When
June 27, 5:32 PM MST to 5:34 PM MST
Where
Slope County, 17 mi ENE of Amidon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.530, -102.970

Thunderstorm Wind, Stark

When
June 27, 5:38 PM MST to 5:41 PM MST
Where
Stark County, 5.38 mi WSW of (Dik)dickinson Muni
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
46.780, -102.910

A trailer was flipped upside down, toward the east, and damaged.

Tornado, Stark

When
June 27, 5:38 PM MST to 5:40 PM MST
Where
Stark County, 6.97 mi S of South Heart to 7.14 mi S of South Heart
Rating
EFU
Path length
0.54 mi
Path width
50 yd
Reported by
Public
Coordinates
46.770, -103.020

The tornado touched down in an open field southwest of South Heart and impacted no structures. There was no damage to evaluate. By National Weather Service policy the tornado is rated EFU (Unknown).

Thunderstorm Wind, Hettinger

When
June 27, 5:40 PM MST to 5:42 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
46.540, -102.870

A large tree split and part of it fell onto a house.

Thunderstorm Wind, Stark

When
June 27, 5:48 PM MST to 5:52 PM MST
Where
Stark County, 1.38 mi N of Dickinson
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
46.900, -102.780

A tree fell onto a house.

Thunderstorm Wind, Stark

When
June 27, 5:48 PM MST to 5:52 PM MST
Where
Stark County, 4.47 mi ENE of (Dik)dickinson Muni
Measured
78 kt (90 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.820, -102.710

A tree snapped at is base and fell over.

Thunderstorm Wind, Stark

When
June 27, 5:48 PM MST to 5:51 PM MST
Where
Stark County, (Dik)dickinson Muni
Measured
77 kt (89 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.800

Thunderstorm Wind, Stark

When
June 27, 6:10 PM MST to 6:13 PM MST
Where
Stark County, Gladstone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
46.870, -102.550

Thunderstorm Wind, Adams

When
June 27, 6:10 PM MST to 6:13 PM MST
Where
Adams County, Hettinger Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
46.020, -102.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for North Dakota, 2024Warnings in North Dakota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194171, 1194172, 1194784, 1194785, 1194786, 1194787, 1194788, 1194789, 1194790, 1194791, 1194792, 1194793, 1194794, 1194795, 1194796, 1194797, 1194798, 1194799, 1194800, 1194801.